Kansas, 2004

Hail in Kansas, May 13, 2004

May 13, 2004 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 13, 2:18 AM CST, 8 hours 42 minutes earlier.

Area forecast discussion, May 13, 2:18 AM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT THU MAY 13 2004

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CONCERN FOR THE SHORT TERM IS THE CHANCES FOR
PRECIP THIS MORNING AND TEMPERATURES THROUGH THE PERIOD.

THE STRONG THUNDERSTORMS THAT KEPT US BUSY WED EVENING HAVE FINALLY
MOVED OFF TO THE EAST OUT OF THE CWA.  00Z UPPER AIR MAPS SHOW
THE TROUGH OVER THE ROCKIES, WITH WATER VAPOR LOOPS INDICATING ITS
EASTWARD MOVEMENT.  THE 850MB CHART HAS PLENTY OF RICH MOISTURE
FEEDING INTO THE PLAINS AHEAD OF A COLD AIR SURGE WITH TEMPS DOWN
INTO THE SINGLE DIGITS TO BELOW 0 C.  07Z SFC OBS HAVE THE COLD FRONT
THROUGH ALL THE CWA EXCEPT P28.  THE MAIN UPPER TROUGH AXIS WILL MAKE
ITS WAY INTO THE WESTERN PLAINS DURING THE DAY TODAY, WHILE THE SFC
LOW MOVES OFF TO THE SOUTHEAST AHEAD OF THE COLD FRONT WHICH WILL
PLUNGE FURTHER SOUTH.  MOST OF THE MCS ACTIVITY HAS MOVED OFF TO
THE NORTH AND EAST OF HERE.  HOWEVER, ETA 300K ISENTROPIC CHARTS
HAVE PRETTY GOOD UPGLIDE ACROSS THE CWA THROUGH MUCH OF THE MORNING
HOURS.  IN ADDITION, THUNDERSTORMS HAVE STARTED TO BACK-BUILD INTO
STAFFORD AND PRATT COUNTIES AGAIN, ALTHOUGH THEY ARE NOT QUITE AS
STRONG AS EARLIER STORMS.  WILL CONTINUE TO KEEP A CHANCE FOR
SHOWERS AND THUNDERSTORMS THROUGH 18Z, MAINLY IN THE EASTERN AND
NORTHERN COUNTIES.  THE PRECIP SHOULD END BY AFTERNOON AS CAA AND
ISENTROPIC DOWN-GLIDE SET IN.  WINDS WILL BE FAIRLY BREEZY BEFORE THE
SFC HIGH COMES FURTHER SOUTH, BUT THINK THAT THEY SHOULD REMAIN
BELOW ADVISORY CRITERIA.

CURRENT SFC OBS FROM WESTERN NEB AND SD SHOW THE STRENGTH OF THE COLD
AIR COMING DOWN THE WESTERN PLAINS, WITH TEMPS ALREADY DOWN IN THE
30S AND LOW 40S (KCOS AND KSNY WERE REPORTING -SN AS OF 06Z)  WITH
THE STRONG CAA CONTINUING THROUGHOUT THE DAY TODAY, AND STRATUS
HANGING AROUND, TEMPS WONT RISE MUCH, IF AT ALL, FROM THE MORNING
LOWS.  BROUGHT TEMPS ACROSS THE CWA DOWN SEVERAL DEGREES.  BY
TONIGHT, THE TROUGH AXIS WILL MOVE EAST OF THE CWA, AND WITH THE
CENTER OF THE SFC HIGH MOVING DOWN OVER THE AREA, CLOUDS SHOULD
START TO CLEAR OUT.  WITH LIGHTER WINDS AND LESS CLOUDS, ALONG
WITH THE COOL AIR THAT HAD BEEN ADVECTED FROM THE NORTH, TEMPS WILL
GET PRETTY COLD THURSDAY NIGHT.  TWEAKED TEMPS DOWN A DEGREE OR
TWO, MAINLY IN THE NORTH AND WEST WHERE THEY SHOULD CLEAR OUT
FIRST. THESE COUNTIES MAY HAVE TO BE WATCHED AS READINGS COULD GET
PRETTY CLOSE TO FREEZING.

A FAIRLY QUIET DAY IN STORE FOR FRIDAY AS FLOW BECOMES MORE ZONAL
AND THE CENTER OF THE SFC HIGH SHIFTS OFF TO THE EAST.  WITH
SUNSHINE AND WINDS SHIFTING TO THE SOUTH BY LATE IN THE DAY, FRIDAY
HIGHS WILL BE WARMER, ALTHOUGH WITH COOL AIR RE-CIRCULATION, STILL
NOT QUITE AS WARM AS SEASONAL AVERAGES.  FRIDAY NIGHT WILL ALSO BE
FAIRLY QUIET, AND MADE ONLY A FEW MINOR TWEAKS TO THE GOING
FORECAST.

DAYS 3-7...

NOT MUCH TIME TO EVALUATE EXTENDED FORECAST TONIGHT.  HOWEVER, GIVEN
CONSIDERATIONS INVOLVING TROPICAL FORCING FROM THE CURRENTLY
CONVECTIVELY ACTIVE PHASE OF THE MJO (CORE  140E AT THIS TIME) AND
AAM, WESTERN USA TROUGH SHOULD RELOAD BY THE EARLY PART OF NEXT
WEEK.  DURING WEEK 2 (MAY 20-26 FOR THIS FORECAST CYCLE), MORE OF A
SPLIT FLOW LIKE STRUCTURE MAY EVOLVE ACROSS NORTH AMERICA, INCLUDING
A RATHER ROBUST SUBTROPICAL JET ENTERING THE SOUTHWEST USA.  THE CDC
REFORECAST ENSEMBLE OUTPUT SUPPORT THIS SCENARIO.  THE LATEST RUNS
OF THE GFS, UKMET AND ECMWF ARE ALSO TRENDING TOWARD THE ABOVE.

I WILL LEAVE THE CURRENT EXTENDED AS IS.  THE DAY SHIFT WILL NEED TO
CONSIDER ADDING POPS FOR THUNDERSTORMS SAT NIGHT AND EARLY SUNDAY,
AND AGAIN AROUND MON NIGHT AND TUESDAY.  ADDITIONALLY, MAX TEMPS MAY
NEED TO BE LOWERED ON TUESDAY.  FINALLY, WEEK 2 MAY FEATURE A LOT OF
MCS ACTIVITY ACROSS THE CENTRAL AND NORTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 52 36 65 42 / 20 00 00 00
GCK 48 34 67 43 / 20 00 00 00
EHA 54 38 69 44 / 00 00 00 00
LBL 55 37 68 43 / 00 00 00 00
HYS 49 35 63 41 / 40 00 00 00
P28 63 42 65 46 / 30 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

RITTERLING/BERRY
Hazardous weather outlook, May 13, 3:31 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
431 AM CDT THU MAY 13 2004

KSZ030-031-043>046-061>066-074>081-084>090-141000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
431 AM CDT (331 AM MDT) THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW LINGERING THUNDERSTORMS COULD OCCUR OVER THE AREA THROUGH THE
MORNING HOURS.  THE STORMS ARE NOT EXPECTED TO BECOME SEVERE, BUT
SOME LIGHTNING, BRIEF DOWNPOURS, AND EVEN SOME SMALL HAIL WILL BE
POSSIBLE.  TONIGHT, AS COOLER TEMPERATURES FILTER IN, ALONG WITH
CLOUDS BEGINNING TO CLEAR OUT AND LIGHTER WINDS, OVERNIGHT LOWS WILL
DROP DOWN INTO THE 30S ACROSS MUCH OF THE AREA.  A FEW READINGS IN
THE MID TO LOWER 30S, WITH SOME PATCHY FROST, WILL BE POSSIBLE IN THE
NORTHERN COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS SOME CHANCE FOR THUNDERSTORMS TO DEVELOP SUNDAY NIGHT AND
INTO MONDAY.  THE EXACT NATURE OF THE STORMS IS UNCERTAIN AT THIS
TIME, BUT THE OPPORTUNITY FOR SEVERE WEATHER IS NOT OUT OF THE
QUESTION.  STAY TUNED FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

RITTERLING/BERRY

The radar

The Vance AFB radar (KVNX), 57 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barber

When
May 13, 11:00 AM CST
Where
Barber County, 10 mi SE of Medicine Lodge
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -98.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400473.